Wyoming, 2010

Damaging Wind in Wyoming, August 29, 2010

August 29, 2010 · NWS RIW · 1 event in 1 county or zone

A strong thunderstorm generated gusty outflow wind at Rock Springs-Sweetwater County Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong thunderstorm generated gusty outflow wind at Rock Springs-Sweetwater County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 29, 2:22 AM MST, 11 hours 37 minutes earlier.

Area forecast discussion, Aug 29, 2:22 AM MST, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
322 AM MDT SUN AUG 29 2010

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

HIGHLY AMPLIFIED TROUGH OVER THE WESTERN CONUS THIS MORNING WITH AN
UNSEASONABLY STRONG 100+KT JET SURGING NORTHEAST OVER UTAH...EASTERN
IDAHO AND WESTERN WYOMING INTO MONTANA.  THERE IS SOME WEAK LINGERING
CONVECTION OVER WESTERN AND NORTHERN WYOMING THIS MORNING.  A COLD
FRONT MOVED INTO NORTHERN WYOMING LATE YESTERDAY AFTERNOON AND HAS
PUSHED INTO THE NORTHERN WIND RIVER BASIN.  THE JET IS FORECAST TO
STRENGTHEN TODAY WITH SOUTHWEST FLOW INCREASING AT THE
SURFACE...PUSHING THE FRONT NORTH.  FIRE WEATHER CONCERN
TODAY...MODELS HAVE BEEN DRYING OUT THE LOW LEVELS OVER WIND RIVER
BASIN AND NATRONA COUNTY WITH RH'S IN THE LOWER TEENS. STILL SOME
RELATIVELY HIGH DEWPOINTS UPSTREAM SO NOT INCLINED TO LOWER RH'S
THAT MUCH SO WILL MENTION INCREASED FIRE DANGER OVER THESE AREAS.  ON TO
PRECIP...BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE OVER THE
WEST WHERE THE JET CORE WILL BE OVERHEAD.  SHOULD SEE ISOLATED TO
SCATTERED STORMS OVER THE CENTRAL AND EAST AS WELL.  GUSTY
OUTFLOWS...LIGHTNING AND SMALL HAIL WILL BE THE PRIMARY THREATS.
COULD SEE A SEVERE GUST OR TWO OVER THE SOUTHWEST AND CENTRAL.
TROUGH SLOWLY PROGRESSES EASTWARD OVERNIGHT TONIGHT WITH COLD AIR
MOVING INTO THE WEST...WITH H7 TEMPS FALLING TO -1C OVER THE
NORTHWEST BY 18Z MONDAY.  COULD SEE BAROCLINIC LEAF SET UP OVER THIS
AREA DURING THE MORNING AND AFTERNOON WITH SNOW LIKELY ABOVE 8000 FEET.
COULD SEE ACCUMULATIONS OF 1 TO 3 INCHES OF SNOW POSSIBLE ABOVE THIS
ELEVATION.  GFS MUCH DRIER THAN NAM...BASED ON HOW WET ITS BEEN HAVE
SIDED MORE ON THE NAM SOLUTION.  SCATTED SHOWERS AND THUNDERSTORMS
EXPECTED EAST OF THE DIVIDE UNDER DIFLUENT FLOW ALOFT.  COLD FRONT MOVES
THROUGH AREAS EAST OF THE DIVIDE THIS EVENING...WASHING OUT MONDAY
MORNING AS SOUTHWEST WINDS PICK UP AGAIN.  TROUGH AXIS MOVES THROUGH
MONDAY AFTERNOON AND EVENING...WITH A SECONDARY COLD FRONT MOVING
ACROSS THE AREA.  TRANSITORY RIDGE BUILDS IN BEHIND THE
TROUGH...THOUGH THE NEXT TROUGH RAPIDLY APPROACHES TUESDAY IN THE
NEAR ZONAL FLOW.  THIS WILL BRING THE CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE NORTH.  WILL ALSO SEE SOME SOUTHWEST TO
WEST WINDS AGAIN ACROSS THE AREA.  TEMPERATURES WILL BE SLOW TO
WARM.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
UNSETTLED AND COOL WEATHER WILL REMAIN OVER THE NORTH WEDNESDAY
WITH A CHANCE OF SHOWERS AND THUNDERSTORMS...SNOW SHOWERS
IN THE NORTHERN MOUNTAINS ABOVE 9000 FEET. MOSTLY DRY AND WARMER
WEATHER PREVAILS THURSDAY WITH SLIGHT CHANCES OF LATE DAY
THUNDERSTORMS ACROSS THE NORTHWEST AND SOUTH ON FRIDAY. SLIGHT CHANCES
OF SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NORTH NEXT
WEEKEND ALONG WITH NEAR NORMAL TEMPERATURES.

MEDIUM-RANGE MODELS SHOW SOME SPREAD WITH UPPER TROUGH PASSAGE ON
WEDNESDAY WITH THE GFS ON THE DEEPER END OF SOLUTIONS...THE GEM
AND ECMWF FLATTER AND MORE PROGRESSIVE. MODELS GENERALLY AGREE ON
BUILDING UPPER RIDGE IN THURSDAY. AFTERWARDS MODEL SPREAD
INCREASES THE GEM AND ECMWF SHOWING DEEPER COLDER TROUGH DIGGING
ACROSS SOUTHERN BRITISH COLUMBIA INTO THE NW U.S. NEXT WEEKEND WHILE
THE GFS IS MUCH FLATTER WITH THIS FLOW DUE TO MORE
PROGRESSIVE...LESS AMPLIFIED UPSTREAM FLOW OVER THE PACIFIC.
FORECAST WEIGHTED TOWARD THE ECMWF AND GEM SOLUTIONS WHICH BEST
REFLECT THE LATE AUGUST PATTERN.

STRONG JET STREAK AND ASSOCIATED SHORTWAVE ON WEST END OF
ALEUTIANS THIS MORNING TO MOVE ACROSS THE AREA WEDNESDAY WITH
PRECIPITATION CHANCES CONFINED TO THE NORTHERN THIRD OF THE CWA.
ASSOCIATED COLD FRONT WILL PLUNGE SOUTH DURING THE DAY WEDNESDAY
KEEPING TEMPERATURES ON THE COOL SIDE...IN THE UPPER 60S AND 70S
MOST LOWER ELEVATIONS. BUILDING UPPER RIDGE WILL PUSH
PRECIPITATION EAST OF AREA BY 12Z THURSDAY. ECMWF MAY BE TOO
STRONG WITH A SHORTWAVE ACROSS SOUTH CENTRAL CANADA SATURDAY
MORNING. UPPER TROUGH DIGS ALONG WEST COAST SUNDAY WITH SW FLOW
OVER WYOMING ALONG WITH WEAK EMBEDDED SHORTWAVES AND CHANCES FOR
LATE DAY CONVECTION MAINLY ACROSS THE NORTH.

&&

.AVIATION...
UNSETTLED WEATHER WILL OCCUR TODAY INTO THE EVENING AS A STORM
SYSTEM OVER THE GREAT BASIN MOVES CLOSER TO WY. SCATTERED SHOWERS
AND STORMS WILL OCCUR OVER THE WEST TODAY INTO THIS EVENING. VFR
CONDITIONS WILL PREVAIL...HOWEVER MVFR CONDITIONS WILL OCCUR WHERE
STRONGER STORMS DEVELOP. IN THE CENTRAL VFR CONDITIONS WILL PREVAIL
WITH ISOLATED SHOWERS AND THUNDERSTORMS TODAY AND THIS EVENING. WINDY
CONDITIONS WILL OCCUR FROM KRKS TO KLND TO KRIW TO KCPR AFTER 15Z
WITH SPEEDS OF 20 TO 30 KNOTS WITH GUSTS TO 40 KNOTS DURING THE DAY.

&&

.FIRE WEATHER...

A TROUGH WILL CONTINUE TO APPROACH WYOMING TODAY WITH A SOUTHWEST
FLOW INCREASING OVERHEAD.  SOUTHWEST WINDS WILL INCREASE ACROSS MUCH
OF THE AREA TODAY WITH RH'S OVER COME CENTRAL ZONES POSSIBLY
APPROACHING THE MID TEENS.  NOT EXPECTING WIDESPREAD OCCURRENCE OF
THIS AT THIS TIME SO WILL NOT ISSUE ANY WATCH OR WARNING.  SHOWERS
AND THUNDERSTORMS WILL DEVELOP TODAY OVER THE WEST...WITH ISOLATED
TO SCATTERED ACTIVITY EXPECTED ELSEWHERE.  GUSTY WINDS...LIGHTNING
AND SMALL HAIL WILL BE THE PRIMARY THREAT...THOUGH SOME HEAVY
RAINFALL IS POSSIBLE AS WELL.  TEMPERATURES WILL BE COOLER TODAY.  A
STRONG COLD FRONT WILL MOVE THROUGH OVERNIGHT WITH SNOW LEVELS
FALLING TO AROUND 8000 FEET OVER NORTHWEST WYOMING BY MONDAY
MORNING. ONE TO THREE INCHES OF SNOWFALL IS POSSIBLE THERE DURING
THE DAY MONDAY.  RAIN IS EXPECTED BELOW.  A FEW THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA MONDAY AS WELL.  SOUTHWEST TO WEST WINDS
WILL CONTINUE AS WELL.  WEST FLOW WILL BE OVERHEAD TUESDAY WITH
ISOLATED THUNDERSTORMS POSSIBLE ACROSS THE NORTH.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWB
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...TWB
Hazardous weather outlook, Aug 29, 4:00 AM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN AUG 29 2010

WYZ001>020-022>030-301100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN AUG 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE AREA TODAY
AND TONIGHT.  THEY WILL BE MOST NUMEROUS OVER THE WEST...AND
SCATTERED ELSEWHERE.  A FEW OF THE STORMS MAY CONTAIN SMALL
HAIL...WIND GUSTS OVER 40 MPH...HEAVY RAIN AND FREQUENT LIGHTNING.
TAKE SHELTER IF STORMS APPROACH YOUR AREA. A FEW STORMS WILL LINGER
INTO THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COLDER AIR MOVES IN MONDAY MORNING...WITH ONE TO THREE INCHES OF
SNOWFALL POSSIBLE OVER THE NORTHWEST MOUNTAINS ABOVE 8000 FEET.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
MONDAY.  ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON
ACROSS THE NORTH.  A COLD FRONT PASSAGE ON WEDNESDAY WILL BRING
THE POSSIBILITY OF SNOWFALL  WITH LIGHT ACCUMULATIONS ACROSS
YELLOWSTONE NATIONAL PARK AND THE NORTHERN MOUNTAINS WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL...WIND GUSTS OVER 40
MPH...ANY HAIL AND FLOODING.  THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 29, 11:48 AM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1248 PM MDT SUN AUG 29 2010

WYZ001-291945-
YELLOWSTONE NATIONAL PARK-
1248 PM MDT SUN AUG 29 2010

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS YELLOWSTONE
NATIONAL PARK THIS AFTERNOON. CURRENT ACTIVITY IS PRIMARILY NOTED
ACROSS THE NORTHEASTERN QUADRANT OF THE PARK...THOUGH STORMS
CONTINUE TO BUILD TO THE SOUTHWEST. THESE SHOWERS WILL PRODUCE
LIGHTNING...AND MAY PRODUCE GUSTY WIND TO 40 MPH AND SMALL HAIL.
THOSE ENJOYING OUTDOOR ACTIVITIES SHOULD STRIVE TO FIND AN INDOOR
SHELTER DURING STORM ACTIVITY. SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED TO REMAIN PRESENT ACROSS THE PARK FOR THE REMAINDER OF THE
AFTERNOON...THOUGH SECTIONS OF THE PARK WILL SEE PERIODS OF
CLEARING CONDITIONS.

BRANHAM
Special weather statement, Aug 29, 1:15 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
215 PM MDT SUN AUG 29 2010

WYZ002>004-292045-
ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
215 PM MDT SUN AUG 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG HORN COUNTY IN NORTH
CENTRAL WYOMING...AND EASTERN PARK COUNTY IN NORTHWEST WYOMING UNTIL
245 PM MDT...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STATE HWY 120 MILE MARKER 80...OR NEAR
CODY...MOVING NORTHEAST AT 10 MPH.

HAIL RANGING FROM THE SIZE OF PEAS TO DIMES IS EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HWY 14/16/20 MILE MARKER 50 AROUND 225 PM MDT.
STATE HWY 120 MILE MARKER 80 AND CODY AROUND 230 PM MDT.
HWY 14/16/20 MILE MARKER 60 AROUND 240 PM MDT.
U.S. HWY 14A MILE MARKER 10 AROUND 245 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4483 10906 4473 10844 4433 10901 4444 10922
TIME...MOT...LOC 2014Z 215DEG 11KT 4446 10904

BRANHAM
Special weather statement, Aug 29, 1:56 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
256 PM MDT SUN AUG 29 2010

WYZ003-004-292130-
CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
256 PM MDT SUN AUG 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG HORN COUNTY IN NORTH
CENTRAL WYOMING...AND EASTERN PARK COUNTY IN NORTHWEST WYOMING UNTIL
330 PM MDT...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF HWY 14/16/20 MILE MARKER
70...OR 13 MILES EAST OF CODY...MOVING EAST AT 15 MPH.

HAIL RANGING FROM PENNY TO DIME SIZED IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
RURAL EASTERN PARK COUNTY THROUGH 330 PM MDT
RURAL WESTERN BIG HORN COUNTY THROUGH 330 PM MDT

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4483 10851 4440 10838 4441 10886 4458 10896
TIME...MOT...LOC 2056Z 248DEG 13KT 4453 10879

BRANHAM

The radar

The Riverton/Lander radar (KRIW), 170 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
August 29, 1:59 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

A thunderstorm wind gust of 63 mph was measured by ASOS at Rock Springs-Sweetwater County Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251859.